More than 20% of the population in the United States alone suffers from GERD on a regular basis. GERD can be a frustrating condition to deal with, and sometimes it may seem that it has no cause. But more often than not, the medications you’re currently taking may have something to do with it.
Many people don’t realize that medication side effects often include heartburn and can lead to GERD if left untreated. But what kind of medications are most likely to cause acid reflux symptoms? What should you do if your medication is indeed causing your GERD symptoms?
Keep reading and learn more about what medications might cause these symptoms and what you can do about them.
Medications That Cause GERD Symptoms
Certain medications are more likely to cause acid reflux symptoms than others. Take iron supplements, for example. Some people may need to take iron supplements for one reason or another, but the problem with these supplements is that they often irritate the stomach. Iron is quite a harsh metal and it only makes sense that it would irritate the stomach and cause GERD symptoms, especially when they’re taken over a long period of time.
Fortunately, most people don’t need to take iron supplements for too long since too much iron in the body can be a bad thing. If you take iron supplements for whatever reason, you should talk with your doctor about stopping the supplements or reducing the dose so that you can find some relief from your acid reflux. Certain antibiotics may also cause GERD symptoms.
In particular, tetracycline and clindamycin can do this. However, as with iron supplements, you shouldn’t have to take antibiotics for very long. Once you stop taking the antibiotics, the GERD symptoms should go away on their own.
In the meantime, you can always try some traditional treatments to release your symptoms, such as drinking warm tea, avoiding spicy foods, or trying supplements to soothe your acid reflux. Another, more common type of medication that may cause acid reflux is anxiety medication.
There are many times of anxiety medications, and many of them can disturb the stomach and cause acid reflux. Of course, anxiety medication is an important part of many people’s lives. It isn’t as simple as stopping this medication since many people require it to function.
This is also true with certain types of antidepressants. If you find that your antidepressants or anxiety medication is bothering your stomach, it is best to talk to your doctor and find another kind of medication. More often than not, if you switch medications, you should be able to find one that will help your mental health problems and not irritate your stomach.
However, you may need to switch between several different medications. With time, you should soon be able to find the right one for your stomach. Certain pain relievers can also cause GERD symptoms.
For example, Advil or Motrin may do this. The answer is to reduce the number of these pills you take. If you have trouble with reoccurring or constant pain, consider a different type of pain medication.
What You Should Do to Treat Your GERD Symptoms
GERD is a very difficult condition to deal with. In some severe cases, it may even feel debilitating. You may have trouble eating or you may not feel that you have an appetite.
It may even be difficult for you to swallow certain beverages, depending on the severity of your problem. Besides being uncomfortable, untreated GERD can even be dangerous. Acid reflux can eventually start to dissolve the sensitive tissues in your throat.
This can make swallowing difficult and talking painful. In some cases, your stomach acid may damage your vocal cords and make it very difficult to talk. In other cases, constant stomach acid may cause certain cancers to form in your throat.
The tissue in your throat may even become scarred, making your throat less mobile than usual. Fortunately, there are many ways you can treat this problem before it gets this bad. For one, you need to identify what medication might be causing your GERD symptoms.
What You Need to Know
In some cases, the cause might be a type of medication that you would never expect. For example, birth control pills rarely cause GERD symptoms, but there is a minority of women who experience mild to severe GERD from them. This is also true with other medications such as anxiety medications or antidepressants, as mentioned before.
Since you cannot simply stop taking these medications, it is best to switch. That way, you can see if a different type of medication is less irritating to your stomach. This is also true for both OTC and prescription pain medications.
Prescription medication for chronic pain may cause an ulcer in your stomach or may otherwise irritate your stomach lining. As with the other medications, you may need to switch pills to see which ones work best with your stomach. To soothe your symptoms, you can always try GERD supplements.
Avoiding foods that may irritate your stomach, such as spicy foods, caffeine, and alcohol is also important.
GERD Symptoms and Different Medications
Many people think that GERD symptoms only arise from eating too many spicy foods, coffee, or alcohol, but this is not quite true. Sometimes, GERD may arise from certain medications. For example, certain antibiotics, iron supplements, anxiety medications, and other types of medication may irritate your stomach and cause GERD.
It is best to switch medications to solve this problem. You can also try GERD supplements to help your current symptoms. Contact us here to learn more.
Please note: GerdLi does not provide medical advice. The contents of this website, including text, graphics, images and any other material are intended for informational and educational purposes only and are not intended to substitute for professional medical advice, diagnosis or treatment. Although efforts are taken to keep any medical information on the website updated, we cannot guarantee that the information on our website is correct or reflects the most up-to-date medical information.
Please consult your physician for medical advice. Always seek the advice of a physician or other qualified healthcare provider with any questions regarding a medical condition. Never disregard or delay seeking professional medical advice or treatment because of something you have read on this website or on the internet.